We recommend starting HRT in M / F transgender at least 6 months. before the planned surgery and stop for 3-4 weeks. before the planned operation due to the increased risk of thromboembolism as a result of prolonged immobilization. After full restoration of motor activity after surgery, hormone therapy can be resumed.
Thus, hormone therapy of patients with M / W transsexualism is carried out in two stages. The first stage, prior to surgical correction of the genitals, is aimed at reversing the development of secondary sexual characteristics of the genetic (male) sex and the development of those of the selected sex.
During the long practice of working with M / F transsexuals, we observed a group of patients who did not take HRT before the operation (this was due to the fact that patients came to us after the operation). Practically all patients from this group noted a severe postoperative period, accompanied by severe weakness, drowsiness, apathy, which is a manifestation of the post-cristal syndrome, because surgical sex change (in this case, vaginoplasty) involves gonadectomy.
We cite an observation in which an unassigned HRT led to an erroneous diagnosis of chronic adrenal insufficiency and the administration of glucocorticoid therapy.
In 1968, a patient S., born in 1950, complained about the incompatibility of the external genital organs to the sense of their sex and asked to undergo a sex change operation in VENTs RAMS.
From the anamnesis: he was born the 12th child in the family, the mother does not remember (died), the father died when sick S. was 11 years old. He was brought up in the family of the middle brother. From early childhood, as he remembers himself, he felt like a girl, played with dolls, flirted. In high school began to appear sexual orientation towards men. In the choreographic school, where he enrolled after school, he sought to perform only female roles. He constantly felt uncomfortable and ashamed of his male body, which did not correspond to the idea of himself as a woman. He was embarrassed to change clothes in the presence of outsiders, both male and female. When viewed in the doctor’s office, the patient is shy, covers his face with his hands.
When viewed physique asthenic. The skin is dark. Body weight 46 kg, height 160 cm. Male type hair growth. There is sparse vegetation on the upper lip and chin. The gonads are lowered into the scrotum, flabby consistency, dimensions 3.5X2.5X2.0 cm. The penis is 9 cm, with well-developed cavernous bodies. Sex chromatin is negative.
Due to the lack of knowledge about the disease at that time, the diagnosis was difficult and the patient was denied surgery at the VENTS RAMS.
In 1974, after changing the passport sex from male to female, the patient achieved an operation at the place of residence, namely, amputation of the penis, gonadectomy, formation of an artificial vagina from the scrotum skin. Replacement therapy with sex hormones was not prescribed, which subsequently led to an erroneous diagnosis and incorrect patient management.
Some time after the operation, the patient had complaints of muscle weakness, fatigue, fatigue, and significant deterioration during exercise. This condition was considered by the endocrinologist at the place of residence as a manifestation of chronic adrenal insufficiency (much attention was paid to the dark skin, but the fact of the nationality of the patient was not taken into account; the patient was an Uzbek), and therefore replacement therapy with prednisone 5 mg / day, however, due to the lack of effect, the dose was increased to 15 mg / day, but also to no avail.
In 1980, the patient was admitted to the VENTs RAMS with complaints about the impossibility of sex because of the complete obliteration of the previously formed vagina. An operation – vaginoplasty of the sigmoid colon. Also, in connection with the gonadectomy of the patient in 1974, replacement estrogen therapy was prescribed for the first time, against which the patient’s health improved significantly: muscle weakness, fatigue, fatigue disappeared. On examination: height 160 cm, body weight 59 kg (while receiving prednisone the patient added 13 kg), there is no pigmentation of visible mucous membranes, skin is dark, palms fold dark, however, given the national identity of the patient, it is difficult to judge the nature of hyperpigmentation. Cardiovascular system-, borders of the heart within the normal range, heart rate 81 beats / min, blood pressure 130/85 mm Hg. Art. Fasting glycemia 65 mg%.
After assessing the patient’s condition, given his improvement in the background of estrogen therapy, there was a doubt that the patient had chronic adrenal insufficiency. The level of 17-ACS was investigated: 1.6 µmol / s at a rate of 7.15-16.0 µmol / s. The decrease in the excretion of 17-ACS with urine was apparently due to the blockade of its own function of adrenal glands caused by taking glucocorticoids. All glucocorticoids that the patient took (prednisone 10 mg, cortisone 25 mg) were canceled. Against the background of their cancellation, the patient’s condition is within 1 month. was satisfactory, the patient is active, blood pressure reached 125/75 mm Hg. Art., HR 68 beats./min. The diagnosis of chronic adrenal insufficiency was removed, the patient was discharged with recommendations to continue estrogen replacement therapy. However, for some unknown reason, the place of residence again glucocorticoid therapy was resumed. In 1982, the patient enters the VENTs RAMS with complaints of weakness, dizziness, nausea, darkening of the skin, weight loss of 10 kg over 3 months. Before admission, the patient received prednisone at a dose of 3 tab. / Day, DOCK 1 tab. / Day. On examination, the patient noted a state of moderate severity, heart rate 88 beats / min, blood pressure 105/65 mm Hg. Art. 17-ACS – traces. The condition was regarded as chronic adrenal insufficiency, which arose against the background of prolonged unreasonable intake of glucocorticoids.
The erroneous diagnosis of chronic adrenal insufficiency in a patient in 1974 by the endocrinologist at the place of residence based solely on the clinical picture, which led to the inexpedient administration of glucocorticoids, was caused by the lack of sex hormone replacement therapy after feminizing surgery when gonadectomy was performed. In the outcome of gonadectomy, the patient developed a post-attrition syndrome, caused by a sudden cessation of the influence of androgens, which are known to have anabolic effects on androgen-sensitive tissues, which include muscle tissue, therefore muscle weakness prevailed among the complaints.
That is why, in order to prevent the development of the clinic of the postcastration syndrome, we recommend that hormone therapy be prescribed for at least 6 months. before the operation. Early initiation of hormone therapy also facilitates and accelerates the social adaptation of patients after surgery.
As mentioned earlier, the main hormone therapy drugs in patients with M / G-transsexualism are estrogens in combination with antiandrogenic drugs.
For the period from 1967 to the present, more than 150 patients with M / W-transsexualism have been observed and examined in the ENTS of the Russian Academy of Medical Sciences. The most commonly prescribed preoperative regimen in these patients was the use of II generation monophasic preparations containing ethinyl estradiol, at a dose of 30-60 mcg in combination with cyproterone acetate at a dose of 50-100 mg. According to the results of many of our own studies, evaluating the effect of long-term estrogen therapy in our regimen regarding the development of feminization signs, we can conclude that such a treatment regimen is very effective. Almost all the observed patients noted a satisfactory result in relation to the development of the mammary glands and the reduction of excess body hair on the face and body.
We analyzed data on the regimens of preoperative estrogen replacement therapy in M / F-transsexuals, using the experience of the largest medical centers engaged in the treatment of transsexuals (Table 11) [Moog E. et al., 2003].
As can be seen from the data table. 11, the HRT regimens used by various researchers are very diverse, both in drug form and dosage.
As for the second stage of postoperative therapy, if we are afraid of estrogen overdose in patients before surgical correction of sex, which leads to undesirable side effects (while administering them in an insufficient dose does not cause adequate feminization), then in patients after surgical correction In the case of sex, the administration of an insufficient dose of estrogen leads to side effects that affect both the general condition of the body and the state of a number of organs and systems, causing muscular weakness, fatigue yaemost, headache, anorgasmia, decreased libido, bone pain, drowsiness, and laxity of the skin, brittle hair and nails, night sweats.
The main scheme of postoperative treatment of patients with M / F-transsexualism in the ESC of the Russian Academy of Medical Sciences is the use of a combined Diane-35, containing 35 μg of ethinyl estradiol and 2 mg of cyproterone acetate, – 1 tablet daily. However, due to the fact that the age of many patients, observed by us in 1968-1974, began to approach 40-50 years, we considered the need to create alternative postoperative regimens that take into account the age, lifestyle and health status of patients (in particular, tendency to thrombosis).
Some patients who continue to be concerned about excessive hair growth on their face and body, even after surgery, may be recommended to continue taking anti-androgens [Gooren 2005].
Thus, based on the analysis of literature data and own experience.